Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 9, NWS Grand Rapids, MI

July 9, 20254 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 9, 2025, 4:15 AM EDT for 4 counties in Michigan. It took effect at Jul 9, 2025, 2:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2025, 4:15 AM EDT (08:15 UTC)
In effect from
Jul 9, 2025, 2:00 PM EDT
Expired
Jul 10, 2025, 2:00 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2025-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2025-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WHUS43 KGRR 090815
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
415 AM EDT Wed Jul 9 2025

MIZ050-056-064-071-091615-
/O.NEW.KGRR.BH.S.0009.250709T1800Z-250710T0600Z/
Muskegon-Ottawa-Allegan-Van Buren-
415 AM EDT Wed Jul 9 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa, Allegan and Van Buren counties.

* WHEN...From 2 PM EDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most hazardous conditions will develop
  late this afternoon, and will be at Muskegon State Park, 
  Holland State Park, and North Beach in South Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
3 follow-up statements
246 
WHUS43 KGRR 091427
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1027 AM EDT Wed Jul 9 2025

MIZ050-056-064-071-100000-
/O.CON.KGRR.BH.S.0009.250709T1800Z-250710T0600Z/
Muskegon-Ottawa-Allegan-Van Buren-
1027 AM EDT Wed Jul 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa, Allegan and Van Buren counties.

* WHEN...From 2 PM EDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most hazardous conditions will develop
  late this afternoon, and will be at Muskegon State Park, 
  Holland State Park, and North Beach in South Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
664 
WHUS43 KGRR 092301
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
701 PM EDT Wed Jul 9 2025

MIZ050-056-064-071-100600-
/O.CON.KGRR.BH.S.0009.000000T0000Z-250710T0600Z/
Muskegon-Ottawa-Allegan-Van Buren-
701 PM EDT Wed Jul 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
THURSDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa, Allegan and Van Buren counties.

* WHEN...Until 2 AM EDT Thursday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northerly winds will increase to 15 to 25
  mph for a time this evening which will build wave heights into
  the 3 to 5 foot range. Dangerous waves and currents for swimmers  
  are expected from this evening into tonight south of Whitehall. 
  North side of north piers will be dangerous areas to swim such 
  as Holland State Park and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

Duke
732 
WHUS43 KGRR 100559
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
159 AM EDT Thu Jul 10 2025

MIZ050-056-064-071-100700-
/O.EXP.KGRR.BH.S.0009.000000T0000Z-250710T0600Z/
Muskegon-Ottawa-Allegan-Van Buren-
159 AM EDT Thu Jul 10 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM EDT EARLY THIS
MORNING...

Winds and waves have dropped off across the area.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 4:06 AM EDT, 9 minutes earlier. Its key messages:

  • Storms possibly strong this afternoon
  • Rain chances increase beginning Friday and peaking Saturday
Area forecast discussion, Jul 9, 4:06 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
406 AM EDT Wed Jul 9 2025

.KEY MESSAGES...

- Storms possibly strong this afternoon

- Rain chances increase beginning Friday and peaking Saturday

&&

.DISCUSSION...
Issued at 406 AM EDT Wed Jul 9 2025

- Storms possibly strong this afternoon

So far tonight, storms have been well behaved, and no hydrology
concerns have cropped up yet. We are seeing a very marginal low
level jet of 15+ knots acting on over 1000 J/kg of MU CAPE in place
over the area. Deep layer shear is only around 20 knots, thus the
limited organization to them.

We will likely see a brief lull in the shower/storm activity, before
more pop up as early as this morning, and more so toward noon. These
showers and storms will be forming out ahead of the cold front that
will be moving through the forecast area. Places across the NW
section of the forecast area will see the front come through with no
diurnal instability, but as mentioned above, we do have some in
place.

The SE portion of the area will see the best coverage of
showers/storms this afternoon, and have the best potential for some
of them to become locally strong. Ahead of the cold front, CAPEs are
forecast to increase to over 2000 J/kg with good diurnal heating
taking place, and the front arriving later. Deep layer shear values
are forecast to stay below 25 knots, continuing to limit the
organization of the storms. Forecast soundings show mid level lapse
rates not impressive around 6 C/km. The better threat would be some
microbursts with DCAPE values up around 1000 J/kg. Again, not
expecting these to be widespread, but does justify the Marginal Risk
issued by the SPC.

We will see everything clear out of the area by 22-00z tonight as
the front will exit by then.

- Rain chances increase beginning Friday and peaking Saturday

We will see a break in the bonafide rain chances on Thursday and
possibly into Friday as upper ridging and a weak sfc ridge move
across the area. There is a non-zero chance of a shower showing up
across the NE section of the area, likely the result of convergence
of mesoscale/lake breeze interaction. Most areas will be dry, and it
is not high enough to include at this time.

There is some concern that the models may not have a great handle on
rain chances for Friday. More ensemble members had rainfall coming
in on Friday, where some of the latest members have lost this QPF.
Some are still holding on to it, which looks reasonable given the
expected strength of this wave. We will keep rain chances low for
the time being and watch the latest trends.

The main rain event for the area still looks to come in centered on
Saturday, but could start as early as late Friday night, and could
linger into Saturday evening. This system will have good moisture
transport ahead of the front. This will bring some pretty good
instability over the area ahead of it with 2000+ J/kg. Deep layer
shear is also sufficient to bring some potential organization to the
storms. The exact timing and amount of instability is in question,
but definitely something to watch.

Once the front moves out by Sunday, we will see drier conditions
ensue, with summerlike temperatures holding on with no significant
cooling taking place.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 154 AM EDT Wed Jul 9 2025

We are looking at a complicated forecast period through the first
18 hours or so before conditions improve for all of the terminals.

We have scattered showers and storms over most of the southern
third of the forecast area, or all of the terminals except KMKG,
and near KGRR. These scattered showers and storms are forecast to
persist through the first 4-6 hours of the forecast, and could
drop conditions down to MVFR or even IFR under the heaviest cells.
They should tend to diminish temporarily after 10-12z.

We will see additional showers and storms develop then this
afternoon as the front passes through. The front will first pass
through KMKG early, like 09-12z and have some showers and lower
clouds possibly with it, with light winds and the abundant
moisture in place.

We will see additional showers form and some storms as we see
heating of the day boost this activity. Coverage should be enough
for all of the sites except KMKG, to go with a tempo TSRA group
for a few hours this afternoon. It appears most of this activity
should move out of all of the sites by 21-22z this afternoon. Some
bkn VFR clouds may linger into the evening hours, but will clear
out before the end of this forecast period.

&&

.MARINE...
Issued at 406 AM EDT Wed Jul 9 2025

We will be issuing a Beach Hazards Statement and Small Craft
Advisory for the nearshore waters south of Whitehall for today. The
winds coming in behind the cold front, combined with the mesoscale
effects of the ridge building in will bring winds and waves close
to, and maybe just exceeding criteria. Given we are in the heart of
boating and swim season, we feel it is best to err on the side of
caution and issue the headlines. The worst of the conditions will be
mostly in the evening, but they will come up quick.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...NJJ
AVIATION...NJJ
MARINE...NJJ
Hazardous weather outlook, Jul 8, 4:38 AM EDT, 23 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
438 AM EDT Tue Jul 8 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
438 AM EDT Tue Jul 8 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a small chance of a thunderstorm today and this evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of a thunderstorm Wednesday. Severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-090845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
438 AM EDT Tue Jul 8 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves may increase enough to cause hazardous conditions
for mariners and swimmers.

There is a chance of a thunderstorm Wednesday. Severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:11 AM EDTSmall Craft AdvisoryGRR22 hr
Jul 9, 1:46 PM EDTSpecial Weather StatementGRRGratiot59 min
Jul 9, 2:03 PM EDTSpecial Weather StatementGRRJackson27 min
Jul 9, 2:29 PM EDTSpecial Weather StatementGRRMontcalm61 min
Jul 9, 3:29 PM EDTSpecial Weather StatementGRRIonia61 min
Jul 9, 4:21 PM EDTSpecial Weather StatementGRRIngham39 min

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.